MAUDE Adverse Event Report: BIOMÉRIEUX INC. BACT/ALERT® SA (PLASTIC)

BIOMÉRIEUX INC. BACT/ALERT® SA (PLASTIC)
Catalog Number 259789
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® sa culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for the recovery and detection of aerobic microorganisms (bacteria and fungi) from blood and other normally sterile body fluids.Description: a customer in (b)(6) notified biomérieux of a potential contamination issue.The customer reported obtaining positive growth results for an "unusual" organism in a blood culture sample in association with the bact/alert® sa (ref 259789, lot 0001057016).The customer reported that the recovered organism was identified as paenibacillus pabulli.Global customer service (gcs) confirmed that the bottle worked as intended and was able to detect the growth of p.Pabulli.This bacteria can produce spores that are tough, high-resistant cells to environmentally harsh conditions.It is primarily found in the environment: e.G.Soil and water.Paenibacillus is a bacillus species that produces spores which makes them common environmental contaminants in cultures and can be found in post sample inoculation.Customers are instructed within the information for use [ifu] to reduce skin/bottle contamination through disinfecting methods prior to use of the bact/alert reagent and to perform confirmatory tests on all positive bottles.The bottle ifu contains sufficient directions for cleaning the bottle stopper, and avoidance of contaminating the bottle during inoculation.The customer did not indicate they found any bottles that looked contaminated (cloudy, turbid, with a yellow sensor) before use.There is no indication or report from the customer that this event led to any adverse event related to the patient's state of health.Additional information has been requested from the customer to help determine if the organism is a contaminant that was introduced by the customer.An investigation will be initiated.
 
Additional Manufacturer Narrative
An internal investigation was performed following notification from a customer in ireland that paenibacillus pabuli was found in two patient samples; possible contaminant.The customer stated that they isolated the organism from two patients¿ blood cultures and wanted to know if biomérieux had received any similar reports.The bottle type involved is the bact/alert® sa aerobic culture bottle, part 259789, and two lots were reported: 0001057016, expiry 10feb2022 and 0001057294, expiry 07apr2022.No specific harm to a patient is reported in the complaint, and the customer stated they do not believe the bottles were the source of the organism.The customer did not provide the pertinent details, the results of their own testing, data backup, nor procedures involved in this complaint.Investigation labeling review: the information for use (ifu) for the bact/alert reagent instructs customer to perform confirmatory tests on all positive bottles.The ifu also contains sufficient information about contamination of blood cultures.This organism is known to be a blood culture contaminant, per published literature: ¿paenibacillus spp.Isolated from human and environmental samples in spain: detection of 11 new species¿-.Http://dx.Doi.Org/10.1016/j.Nmni.2017.05.006 (open access).Blood culture contamination during inoculation is an inherent risk of the test.The culture bottles will potentially grow any contaminant organism present in the sample or entering the bottle with the sample.Specifically, the ifu documents the following information: proper skin disinfection is an essential requirement to reduce the incidence of contamination.Prior to inoculation, disinfect the culture bottle top with an alcohol swab or equivalent.Allow to dry.Prevent contamination of the patient sample during venipuncture and during inoculation into the culture bottles.Contamination could lead to a specimen being determined positive when a clinically relevant isolate is not actually present (e.G.Use new pair of gloves for each patient).Draw blood culture bottles first, do not draw non-sterile test tubes first as they may contaminate the needle; culture bottle contamination may not be readily apparent.Monitor the direct draw process closely to avoid reflux.; store bottles in clean environment before use and inspect them for damage or contamination before use.Great care must be taken to prevent contamination of the patient sample during venipuncture and during inoculation into the culture bottle since contamination could lead to a specimen being determined positive when a clinically relevant isolate is not actually present.It is important to disinfect the bottle top using one disinfectant wipe per bottle and to follow the disinfectant manufacturer directions for drying time.Production information: multiple processes are in place within biomérieux manufacturing to reduce the possibility for the release of nonsterile bottles.Each lot is qc tested and the sensor in each bottle is 100 % inspected by a validated automated vision system during packaging.Quality assurance also samples and reviews bottles and the manufacturing data, and released the two reagent bottle lots for distribution to the field.The investigator found no other similar complaints associated with the two bact/alert® sa culture bottle lots (p/n 259789) for inoculated bottle contamination.Review of the batch records for each bact/alert sa lot number( 0001057016 and 0001057294) did not find any evidence of a systemic quality issue.Both bottle lot numbers are now expired.Conclusion there is no evidence of any bottle malfunction with the bact/alert sa lots 0001057016 and 0001057294 for contamination issues, or any other bottle type/lot for paenibacillus pabuli or any other organism.Monitoring and detection methods for potential bottle contamination are part of the manufacturing and quality control processes for bact/alert culture bottles.The investigator concludes the bottle performed as intended to detect an organism inoculated into the bottle.

Brand Name
BACT/ALERT® SA (PLASTIC)
Common Device Name
BACT/ALERT® SA (PLASTIC)
Manufacturer (Section D)
BIOMÉRIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMÉRIEUX, INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
jeff scanlan
595 anglum road
hazelwood, MO 63042
MDR Report Key12916846
Report Number3002769706-2021-00062
Device Sequence Number12080128
Product Code MDB
UDI-Device Identifier03573026055806
UDI-Public03573026055806
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K020931
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/10/2022
Device Catalogue Number259789
Device Lot Number0001057016
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2021
Supplement Date Received by Manufacturer05/26/2022
Initial Report FDA Received Date12/02/2021
Supplement Report FDA Received Date06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown